Kentucky, 2010

Heavy Snow in Kentucky, December 12 to 13, 2010

December 12 to 13, 2010 · NWS LMK · 9 events in 9 counties and zones

A deepening low pressure center moved over southern Michigan on the afternoon of December 12th. A sharp cold front crossed from west to east across central Kentucky during the early morning hours.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A deepening low pressure center moved over southern Michigan on the afternoon of December 12th. A sharp cold front crossed from west to east across central Kentucky during the early morning hours. Rain changed to snow for a short time just after frontal passage across north central Kentucky east of Interstate 65 and over the Bluegrass Region. Around one half an inch fell before snow changed to flurries after dawn. Snow redeveloped by mid afternoon across south central Kentucky as wrap around moisture associated with the back edge of the cyclone arrived. Occasional light snow spread north and east across all of central Kentucky by late afternoon. Snowfall totals ranged from 3 to just over 4 inches near Bowling Green and other portions of Kentucky adjacent to Tennessee. Two to 4 inches fell to the south of the Ohio River and across the northern Bluegrass. Although snow diminished to flurries just after midnight on the 13th across most areas, light snow lingered through dawn across portions of the southern Bluegrass and Lake Cumberland areas. These areas received from 4 to 6 inches of snow. An arctic front arrived by late evening on the 12th. This brought widespread blowing snow and travel problems as northwest winds increased to 20 to 25 mph with some gusts up to 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 12, 11:56 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 12, 11:56 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1156 AM EST SUN DEC 12 2010

...UPDATED AVIATION DISCUSSION...

...FORECAST UPDATE...

LIGHT SNOW SHOWERS HAVE DEVELOPED ACROSS MUCH OF THE AREA THIS
MORNING. SNOW SHOWERS WILL CONTINUE OFF AND ON THROUGH THE DAY AND
INTO TONIGHT. A COUPLE OF BANDS OF HEAVIER SNOW SHOWERS ARE ENTERING
WESTERN KENTUCKY AT THIS TIME. THESE BANDS WILL ENTER THE WESTERN
PORTIONS OF THE FORECAST AREA BY EARLY TO MID AFTERNOON. WILL GO
AHEAD AND INCREASE POPS TO CATEGORICAL AREA WIDE AS SNOW SHOWERS
WILL CONTINUE OFF AND ON ACROSS THE AREA THROUGH THE DAY.
ACCUMULATIONS ARE STILL EXPECTED TO BE ONE TO THREE INCHES.
TEMPERATURES HAVE DROPPED INTO THE LOWER TO MID 20S ACROSS THE
REGION AND WILL LIKELY STAY FAIRLY STEADY THROUGHOUT THE DAY.

.SHORT TERM (TODAY - MONDAY)...

...WINTER WEATHER ADVISORY FOR EXPECTED SNOW FROM MID AFTERNOON
THROUGH EARLY MONDAY...

CURRENTLY...SURFACE LOW ASSOCIATED WITH THE GREAT LAKES SNOWSTORM IS
OVER SOUTHERN MICHIGAN. THIS WILL DEEPEN FARTHER AS IT MOVES OVER
WESTERN NEW YORK STATE BY LATE THIS EVENING. THE 500MB TROUGH
ASSOCIATED WITH THIS EVENT IS OVER WESTERN ILLINOIS. THIS TROUGH
WILL SHARPEN FARTHER WITH THE CORE OF THIS FEATURE TRACKING
SOUTHEASTWARD ACROSS KENTUCKY LATE THIS AFTERNOON.

AS OF EARLY THIS MORNING...THE COLD FRONT LAY BETWEEN SDF AND
LEXINGTON. LIGHT RAIN AHEAD OF THIS BOUNDARY WILL QUICKLY MOVE EAST
OF THE BLUEGRASS AND LAKE CUMBERLAND AREAS BY 5 AM. BITTERLY COLD
AIR AND BLUSTERY WEST WINDS WILL OVERSPREAD THE ENTIRE REGION DURING
THE HOURS AROUND DAWN. TEMPERATURES WILL FALL INTO THE MID 20S
THROUGH THE LATE MORNING HOURS.

ALTHOUGH A LIGHT RAIN/SNOW MIX MAY LINGER JUST BEHIND THE FRONT
EARLY THIS MORNING...EXPECT MOSTLY A CLOUDY MORNING.

MOISTURE WRAPPING AROUND THE SOUTHWEST SIDE OF THIS INTENSIFYING
CYCLONE WILL BRING LIGHT SNOW INTO THE AREA BY MID TO LATE
AFTERNOON. VISIBILITIES OVER MISSOURI ALREADY HAVE FALLEN TO
OCCASIONALLY LESS THAN 1 MILE IN SNOW AND BLOWING SNOW.

BASICALLY...STILL EXPECT A GENERAL 1 TO 3 INCHES OF SNOW
ACCUMULATION ACROSS MUCH OF THE CWA FROM LATE AFTERNOON THROUGH
EARLY MONDAY MORNING AS A NARROW BAND OF MOISTURE ON THE BACK EDGE
OF THIS SYSTEM MOVES ACROSS OUR AREA. LIGHT SNOW WILL MOST LIKELY
NOSE INTO WEST CENTRAL KENTUCKY EARLY THIS AFTERNOON...SPREADING
EAST AND NORTHWARD IN TIME AND OVER THE BLUEGRASS AND SOUTHEAST
INDIANA BY EVENING.

TONIGHT A REINFORCING ARCTIC COLD FRONT WILL DROP SOUTH. LIGHT SNOW
WILL BEGIN TO DIMINISH FROM WEST TO EAST AROUND MIDNIGHT...BUT WINDY
CONDITIONS WILL DEVELOP AND MAY PRODUCE SOME AREAS OF BLOWING SNOW.
WINDS SHOULD PEAK AROUND MIDNIGHT FROM THE NORTHWEST AROUND 20
MPH...WITH SOME GUSTS UP TO 35 MPH.

BITTERLY COLD WIND CHILLS NEAR 0 ARE EXPECTED DURING THE PRE-DAWN
HOURS MONDAY UNDER BLUSTERY NORTHWEST WINDS. A FEW FLURRIES WILL
LINGER ACROSS SOUTHEAST INDIANA AND THE BLUEGRASS REGION THROUGH
EARLY AFTERNOON. MONDAY WILL BE THE COLDEST DAY WE HAVE EXPERIENCED
IN QUITE A WHILE AS TEMPERATURES WILL STRUGGLE TO RISE ABOVE THE
TEENS.

.LONG TERM (MONDAY NIGHT - SATURDAY)...

MONDAY NIGHT...PRESSURE GRADIENT WILL BEGIN TO RELAX AS HIGH
PRESSURE BUILDS IN FROM MINNESOTA. SHOULD SEE AN END TO ANY
ACCUMULATING SNOW OVER THE BLUEGRASS BY THIS POINT. WINDS SHOULD
STAY UP ENOUGH TO PREVENT IDEAL RADIATIONAL COOLING...BUT STILL
EXPECTING TEMPERATURES TUESDAY MORNING DOWN TO AROUND 10 DEGREES.
THROUGH THE DAY...SUNNY SKIES SHOULD BRING SOME AIRMASS
MODIFICATION. HOWEVER...THAT WILL ONLY MEAN TEMPERATURES IN THE LOW
TO MID 20S...STILL WELL BELOW NORMAL.

WEDNESDAY MORNING COULD BE COLDER THAN TUESDAY...AS THE HIGH WILL BE
RIGHT OVER THE AREA AND SKIES SHOULD STAY FAIRLY CLEAR. ONLY HITCH
COULD BE SOME UPPER CLOUDS MOVING IN WITHIN THE NORTHWEST FLOW
ALOFT. TIMING RIGHT NOW BRINGS THEM IN AROUND DAYBREAK.

WEDNESDAY AND WEDNESDAY NIGHT LOOK INTERESTING...AS AN UPPER LEVEL
SHORTWAVE MOVING ACROSS THE NORTHERN PLAINS INITIATES LIFT ALONG A
WARM FRONT...ALL THE WAY INTO THE OHIO VALLEY REGION. MODELS HINTED
AT THIS EARLIER TIMING WITH YESTERDAY'S RUNS...AND THEY CONTINUE
TODAY. IN ADDITION...CYCLOGENESIS OCCURS ACROSS THE SOUTHERN PLAINS
AS WELL...INJECTING SOME MOISTURE ALONG THE FRONTAL BOUNDARY NEAR
US. SHOULD HAVE ENOUGH WARM AIR LATE WEDNESDAY AFTERNOON AND EVENING
TO MELT ICE ALOFT IN MOIST AIR...AND RE-FREEZE EITHER AS SLEET OR
FREEZING RAIN. NOT EXPECTING A LONG PERIOD OF THESE CONDITIONS AS
THE WARM FRONT SHOULD COME THROUGH BY DAYBREAK THURSDAY...CHANGING
PRECIP OVER TO RAIN FROM SOUTH TO NORTH THROUGH THE DAY. WILL HAVE
TO WATCH OVER THE NEXT COUPLE OF DAYS...AS SUBTLE CHANGES IN THE
TEMPERATURE/WIND/MOISTURE PROFILES WILL MAKE A BIG DIFFERENCE ON THE
WINTER PRECIP WE GET.

REST OF PERIOD UNCHANGED...
FOR FRIDAY...A FEW LINGERING LIGHT SNOW SHOWERS MAY OCCUR IN THE
NORTHWEST FLOW BEHIND THE SOUTHERN STREAM SYSTEM IF A GOOD FETCH CAN
SET UP OFF OF LAKE MICHIGAN. BUT FOR THE MOST PART...THE DEEPEST
MOISTURE WILL BE MOVING OUT OF THE AREA WITH HIGH PRESSURE NOSING
INTO THE CWA FRIDAY NIGHT AND SATURDAY. THE NEW 12Z EURO IS CATCHING
UP TO THE GFS...HOWEVER THE EURO WRAPS UP THE UPPER LOW AND BOMBS
OUT THE SFC LOW OVER THE EAST COAST WHEREAS THE GFS DOES THIS WELL
NE NEAR NOVA SCOTIA. THE DIFFERENCE HERE WOULD BE OUR TEMPERATURES
SO HAVE JUST TRENDED A BIT LOWER THAN HPC GUIDANCE FOR NOW...WHICH
IS STILL WELL BELOW NORMAL.

&&

.AVIATION (18Z TAF ISSUANCE)...

LIGHT SNOW SHOWERS WILL CONTINUE OFF AND ON THROUGH THE DAY TODAY.
CEILINGS WILL FLUCTUATE BETWEEN MVFR AND VFR DEPENDING ON IF A SNOW
SHOWER IS CROSSING ANY OF THE TAF SITES. THIS WILL ALSO DROP
VISIBILITIES AT TIMES.

A HEAVIER BAND OF SNOW ACROSS WESTERN KENTUCKY WILL MAKE ITS WAY
INTO THE REGION THIS AFTERNOON. WITH THIS BAND VISIBILITIES MAY DROP
AT TIME TO IFR AS THE HEAVIEST SNOW MOVES THROUGH. CIGS WILL ALSO
DROP TO LOW END MVFR/IFR.

AN ARCTIC FRONT WILL PUSH THROUGH LATE THIS AFTERNOON AS WELL. WINDS
WILL INCREASE IN THE WAKE OF THIS FRONT WITH WINDS OUT OF THE
NORTHWEST GUSTING TO 30+ KNOTS AT TIMES. BLUSTERY CONDITIONS WILL
CONTINUE THROUGH THE NIGHT. THEY WILL DECREASE A BIT THROUGH THE DAY
TOMORROW THOUGH GUSTS TO 20 KNOTS WILL STILL BE LIKELY THROUGHOUT
THE DAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL 1 PM EST /NOON CST/ MONDAY FOR
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

IN...WINTER WEATHER ADVISORY UNTIL 1 PM EST /NOON CST/ MONDAY FOR
     INZ076>079-083-084-089>092.

&&

UPDATE.........EER
SHORT TERM.....JSD
LONG TERM......RJS
AVIATION.......EER
Hazardous weather outlook, Dec 12, 11:02 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1102 AM EST SUN DEC 12 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-131615-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1102 AM EST SUN DEC 12 2010 /1002 AM CST SUN DEC 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF LIGHT SNOW WILL CONTINUE THROUGH TODAY AND TONIGHT WITH
ACCUMULATIONS OF 1 TO 3 INCHES BY EARLY MONDAY MORNING. WINDY
CONDITIONS WILL DEVELOP TONIGHT AS AN ARCTIC FRONT ARRIVES. THIS
LEAD TO BLOWING SNOW WHICH MAY REDUCE VISIBILITIES AT TIMES.
MOTORISTS SHOULD USE CAUTION WHEN DRIVING IN BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

VERY COLD AND BLUSTERY WEATHER IS EXPECTED MONDAY MORNING
WITH WIND CHILLS AT OR BELOW 0. WINDS WILL DIE DOWN SOME MONDAY
NIGHT...BUT WITH THE ARCTIC AIRMASS STILL IN PLACE...EXPECT WIND
CHILLS AGAIN TO DROP TO AT OR BELOW ZERO DEGREES TUESDAY MORNING.

ANOTHER STORM SYSTEM WILL AFFECT THE REGION WEDNESDAY AFTERNOON
THROUGH THURSDAY. TIMING AND STRENGTH OF THE SYSTEM ARE STILL
UNCERTAIN. HOWEVER...IT APPEARS AT THIS TIME THAT A WINTRY MIX OF
PRECIPITATION IS POSSIBLE FROM LATE WEDNESDAY AFTERNOON TO
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TODAY THROUGH MONDAY TO REPORT INSTANCES OF
SLICK ROADWAYS AND SNOW TOTALS TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE.

JSD/RJS/EER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Clinton

When
December 12, 1:00 PM EST to December 13, 7:00 AM EST
Where
Clinton forecast zone
Reported by
COOP Observer
Coordinates
36.728, -85.136 (the zone’s center; the record gives no point)

Five to 6 inches of snow fell across the county.

Heavy Snow, Cumberland

When
December 12, 1:00 PM EST to December 13, 7:00 AM EST
Where
Cumberland forecast zone
Reported by
COOP Observer
Coordinates
36.787, -85.388 (the zone’s center; the record gives no point)

Four to 5 inches of snow fell countywide.

Heavy Snow, Russell

When
December 12, 1:00 PM EST to December 13, 7:00 AM EST
Where
Russell forecast zone
Reported by
Emergency Manager
Coordinates
36.991, -85.059 (the zone’s center; the record gives no point)

Four to 5 inches of snow fell across the county.

Heavy Snow, Casey

When
December 12, 1:00 PM EST to December 13, 7:00 AM EST
Where
Casey forecast zone
Reported by
CoCoRaHS
Coordinates
37.322, -84.928 (the zone’s center; the record gives no point)

Five to 6 inches of snow fell across the county.

Heavy Snow, Boyle

When
December 12, 1:00 PM EST to December 13, 7:00 AM EST
Where
Boyle forecast zone
Reported by
Emergency Manager
Coordinates
37.624, -84.867 (the zone’s center; the record gives no point)

Four to 5 inches of snow fell across the county.

Heavy Snow, Lincoln

When
December 12, 1:00 PM EST to December 13, 7:00 AM EST
Where
Lincoln forecast zone
Reported by
CoCoRaHS
Coordinates
37.455, -84.661 (the zone’s center; the record gives no point)

Four and one half inches of snow was measured.

Heavy Snow, Taylor

When
December 12, 1:00 PM EST to December 13, 7:00 AM EST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
37.367, -85.328 (the zone’s center; the record gives no point)

Five inches of snow was measured.

Heavy Snow, Mercer

When
December 12, 1:00 PM EST to December 13, 7:00 AM EST
Where
Mercer forecast zone
Reported by
Emergency Manager
Coordinates
37.811, -84.874 (the zone’s center; the record gives no point)

Four to 5 inches of snow fell across the county.

Heavy Snow, Adair

When
December 12, 1:00 PM CST to December 13, 7:00 AM CST
Where
Adair forecast zone
Reported by
Emergency Manager
Coordinates
37.104, -85.281 (the zone’s center; the record gives no point)

Four to around 5 inches of snow fell countywide.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264613, 264616, 264617, 264619, 264620, 264622, 264624, 264625, 264623.